Jump to content

Chemo starting next week


Recommended Posts

Hello again,  

So am starting chemo next week 11/1 and I'm not sure how much rest and not sleeping at night will affect the treatments and my ability to get through the Cisplatin/Taxol 4 rounds every 3 weeks.  I am really really trying to be optimistic during the day and when it comes down to night and sleeping I just am having a really difficult time.  I get maybe 1-3 hours a night and think I have tried everything.

Insight timer, meditation, breathing - Xanax 

I read a lot about many people have very bad pain and terrible side effects and still living with the effects so this is not without compassion for everyone but is everyone sleeping well?  I want to be strong, thrive and live and I know this is possible from reading all the great survivors here.   Im sure its anxiety at its best but is there anyone out there that also has or had a hard time with sleep and getting through the chemo?  I don't see a lot from reading all of the posts that sleep is an issue before and during chemo?  is it possible to get through on no sleep?  Please let me know your story.

Peace to all, 

Darla 

Link to post
Share on other sites

Darla,

I've been out of treatment now for 13 years but am still plagued by sleeping problems. Chronic pain and neuropathy along with muscle cramps are my night terrors. Here is something I wrote years ago that outlines my strategy. 

Stay the course.

Tom

Link to post
Share on other sites

Hi Darla,

I had a very similar chemo for a gynecological cancer that I had a few years  before my lung cancer. I first had 6 weekly rounds of half strength cisplatin concurrent with radiation and then three rounds of taxoterre (close relative of taxol) and carboplatin three weeks apart.  I didn't have problems sleeping. Tom has some good suggestions for sleep in his blog entry that he mentioned. Have you talked to your oncologist about your ongoing sleep issues and emphasized how big of a problem this is for you?

i did have side effects from my treatment: hair fell out, neuropathy and digestive issues. The digestive was the worst and I think it was mainly due to having my abdominal area radiated.. But I got through it!  I did not have much in the way of pain from chemo and, while  my side effects  were unpleasant, they were tolerable. My prognosis was "dismal"--my doc actually used that word. But here I am 8 years later.  I have no evidence of disease. I'm 74 years old. I travel (when I can afford it!), I work part time (to help finance the travel) and I'm learning to speak French. My quality of life is good, despite some long term side effects of treatment.  So going through the chemo and the rest of the treatment was worth it. 

I hope you'll find your chemo tolerable and that you'll have a good long life afterwards.

Bridget O

Link to post
Share on other sites

Darla,

I took Cisplatin and Taxol but not together. You will likely receive steroids during your treatment and those will affect your sleep. I take a small dose of Xanax every night but during treatment, Super Doc told me I could take extra to help me sleep.  Definitely talk to your medical team about helping you find the calm you need to sleep.

 

Link to post
Share on other sites

Tom, 

You are and continue to be a true Survivor - thanks for sharing this information.  I will stay positive and I know that the Chemo treatment whether I can sleep or not is the only option. 

Darla, 

Link to post
Share on other sites


Susan, I feel like doctors want to just focus just on the Chemo starting and not really address the sleep issue. 

So the Xanax for sleep does not have a tolerance factor to it?  If you still take it and so does Tom after this long I assume it works almost all the time without tolerance build up?  

Darla

Link to post
Share on other sites
  • 3 weeks later...

1st week of chemo is done with only slight side effects. I had no nausea or vomiting and ONC says all blood work was good but the worst thing is that I am still feeling jittey with a higher than my normal resting heart rate is 75-85 but it is now high from 85-100-110 bpm started on day 5 and still feel it now on day 9.  Is this normal?  My Dr says its just anxiety and prescribed meds but Im thinking its the DEX so has anyone else had this and what helped?  

 

Link to post
Share on other sites

Darla,

Yes the "jitters" and elevated heart rate are normal for some. You likely had an amount of steroids administered before chemo was infused and these cause the jittery, restlessness symptoms you are felling.  I informally call the symptoms "rhoid rage". My symptom also included an overwhelming appetite and I ate everything in the house. 

The steroid effect is short lived and hopefully you'll return to feeling normal soon. But, then perhaps side effects might set in. Here is some information I wrote about my infusion experience years ago that may help.

Stay the course.

Tom

Link to post
Share on other sites
7 hours ago, Tom Galli said:

Darla,

Yes the "jitters" and elevated heart rate are normal for some. You likely had an amount of steroids administered before chemo was infused and these cause the jittery, restlessness symptoms you are felling.  I informally call the symptoms "rhoid rage". My symptom also included an overwhelming appetite and I ate everything in the house. 

The steroid effect is short lived and hopefully you'll return to feeling normal soon. But, then perhaps side effects might set in. Here is some information I wrote about my infusion experience years ago that may help.

Stay the course.

Tom

Thanks Tom  - I just really feel alone in all of this.  My Husband had been excellent and uplifting through all of this but and I think it is really the anxiety and depression that is getting the best of me.  

Link to post
Share on other sites

If you don't feel you're getting enough support from your oncologist for the side effects, try your primary physician.  My primary physician helped me through 2 bouts of pneumonia as I did chemo followed by radiation.

Link to post
Share on other sites
  • 4 weeks later...

Hi Darla, 

You are strong for facing this process and are a true survivor. I am a high school student who has taken a great interest in lung cancer and was wondering how specifically the chemotherapy has been affecting your day to day life. My grandpa passed away from lung cancer, but I was too young to know any of the details. I appreciate you taking the time to read this and I hope you are seeing more uplifting days. Feel free to contact me just to talk or vent.

I wish all the best for your chemo going forward

Brooke ❤️

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...